Alert archive / Georgia / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

April 24, 2021Edgefield County, McCormick County, South Carolina; 4 counties in Georgia

NWS Columbia, SC issued this special weather statement at Apr 24, 2021, 10:29 PM EDT for Edgefield County, McCormick County, South Carolina; 4 counties in Georgia. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2021, 10:29 PM EDT (02:29 UTC)
Expired
Apr 24, 2021, 11:30 PM EDT
In force
61 min
Issued by
NWS Columbia, SC

Counties Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Edgefield County, SC, McCormick County, SC

The radar

The Columbia radar (KCAE), 107 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.5 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2021-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 72 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2021-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
72 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1188 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

329 
WWUS82 KCAE 250229
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
1029 PM EDT Sat Apr 24 2021
 
GAZ040-063>065-077-SCZ018-025-026-030-250330-
Burke GA-Richmond GA-McDuffie GA-Lincoln GA-Columbia GA-Aiken SC-
McCormick SC-Saluda SC-Edgefield SC-
1029 PM EDT Sat Apr 24 2021

...Strong Thunderstorms Will Impact Portions of northern Burke...
Richmond...McDuffie...Lincoln...Columbia...western Aiken...
McCormick...southwestern Saluda and Edgefield Counties Until 1130 PM
EDT....

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor... 

At 1028 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Nancy Hart
State Park to near Sharon to near Norwood to near Sparta, moving east
at 55 mph.

  HAZARD...gusty winds 40 to 50 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. Minor hail damage to plants, 
           trees and crops is possible. Damage to windshields is 
           unlikely.

Some locations in the path of these storms include...
Aiken, North Augusta, Grovetown, Evans, Thomson, Fort Gordon,
Augusta, Clearwater, Martinez, Aiken Mall, Belvedere, Edgefield,
Hephzibah, McCormick, Harlem, Johnston, Lincolnton, Glendale, South
Augusta and Clarks Hill Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.

&&

This includes the following highways...
 Interstate 20 in Georgia between mile markers 166 and 201.
 Interstate 20 in South Carolina between mile markers 0 and 19.
 Interstate 520 in Georgia between mile markers 1 and 15.
 Interstate 520 in South Carolina between mile markers 16 and 23.

LAT...LON 3366 8251 3365 8249 3398 8265 3396 8257
      3402 8259 3408 8248 3406 8233 3397 8230
      3402 8224 3397 8218 3398 8205 3395 8204
      3405 8194 3405 8188 3357 8167 3344 8170
      3326 8195 3328 8230 3335 8255 3360 8265
TIME...MOT...LOC 0228Z 268DEG 47KT 3394 8275 3356 8275 3343 8278 3329
8290

$$

HC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Apr 24, 7:37 PM EDT, 2 hours 52 minutes earlier.

Area forecast discussion, Apr 24, 7:37 PM EDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
737 PM EDT Sat Apr 24 2021

.SYNOPSIS...
High pressure and dry conditions will build into the region on
Sunday with dry conditions and a warming trend through the
middle of the week. Rain chances increase late in the week as a
low pressure system crosses the area.

&&

.NEAR TERM /UNTIL 7 AM SUNDAY MORNING/...
Surface warm front has shifted into the northern forecast area,
close to the NC/SC state line. Still mostly stable over the forecast
area, however, there is some weak elevated instability across the
western forecast area. Storms from central GA will shift into this
area over the next few hours with steepening mid-level lapse rates
courtesy of a 500mb trough pushing eastward. We will continue to
stabilize after sunset, however, so while can't rule out isolated
elevated storms and some hail, the severe threat appears very low at
this time. With plentiful moisture (PWATs over an inch) across the
area, still expect showers to continue tonight, tapering off after
midnight as the flow turns more westerly and drier air begins to
move into the area. Clouds remain in place through the night with
overnight lows in the mid to upper 50s.

&&

.SHORT TERM /7 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
Low pressure will be off the mid Atlantic Coast Sunday morning
and continuing to track away from the area. This will allow high
pressure along with drier air and northwest winds to build into
the region with clearing skies through early afternoon. Mostly
clear skies and light winds will dominate through Monday night
with temperatures slowly moderating. High temperatures Sunday
will be in the mid to upper 70s upper 70s to near 80 on Monday.
Radiational cooling conditions will be excellent each night with
upper 40s to low 50s Sunday night and low 50s Monday night.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
High pressure will be just offshore of the Carolinas Tuesday and
remain quasi stationary through early Thursday as upper level
ridging builds over the eastern US. Ensemble guidance showings
increasing differences for Friday onward as solutions differ as
to the strength and track of the next low pressure system.
Regardless of solution models do show the next low pressure
system moving into the region resulting in increasing chances of
showers and thunderstorms. Have currently remained on the
cautious side with the rain chances for Friday and Saturday.
Temperatures will continue the warming trend through Thursday
before cooling several degrees due to the clouds and rain with
the next system. This will result in above normal temperatures
for Tuesday through Thursday then returning to near normal on
Saturday.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Another round of showers is moving through the forecast area as
the low tracks eastward. Some lightning is embedded within some
of these showers mainly along the coastal plain. The shortwave
with a history of producing some severe thunderstorms will be
moving in around midnight tonight. Included a mention of
showers and thunderstorms mainly in the CSRA and OGB in the
TAF but may need to update if there is still enough instability
later on for thunderstorms. Ceilings will mainly be in MVFR
through the night with some brief periods of IFR prior to 06z.
Conditions should begin improving around 13/14z as drier air
moves into the region.

EXTENDED AVIATION OUTLOOK...No significant restrictions expected
through Thursday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Apr 24, 7:52 PM EDT, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
752 PM EDT Sat Apr 24 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-260000-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
752 PM EDT Sat Apr 24 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Tonight.

An isolated severe thunderstorm is possible this evening which would
include damaging winds and locally heavy rainfall. Thunderstorms and
rain will diminish shortly after midnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 24, 10:29 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
1029 PM EDT Sat Apr 24 2021

GAZ040-063>065-077-SCZ018-025-026-030-250330-
Burke GA-Richmond GA-McDuffie GA-Lincoln GA-Columbia GA-Aiken SC-
McCormick SC-Saluda SC-Edgefield SC-
1029 PM EDT Sat Apr 24 2021

...Strong Thunderstorms Will Impact Portions of northern Burke...
Richmond...McDuffie...Lincoln...Columbia...western Aiken...
McCormick...southwestern Saluda and Edgefield Counties Until 1130 PM
EDT....

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...

At 1028 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Nancy Hart
State Park to near Sharon to near Norwood to near Sparta, moving east
at 55 mph.

  HAZARD...gusty winds 40 to 50 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of these storms include...
Aiken, North Augusta, Grovetown, Evans, Thomson, Fort Gordon,
Augusta, Clearwater, Martinez, Aiken Mall, Belvedere, Edgefield,
Hephzibah, McCormick, Harlem, Johnston, Lincolnton, Glendale, South
Augusta and Clarks Hill Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.

&&

This includes the following highways...
 Interstate 20 in Georgia between mile markers 166 and 201.
 Interstate 20 in South Carolina between mile markers 0 and 19.
 Interstate 520 in Georgia between mile markers 1 and 15.
 Interstate 520 in South Carolina between mile markers 16 and 23.

LAT...LON 3366 8251 3365 8249 3398 8265 3396 8257
      3402 8259 3408 8248 3406 8233 3397 8230
      3402 8224 3397 8218 3398 8205 3395 8204
      3405 8194 3405 8188 3357 8167 3344 8170
      3326 8195 3328 8230 3335 8255 3360 8265
TIME...MOT...LOC 0228Z 268DEG 47KT 3394 8275 3356 8275 3343 8278 3329
8290

HC

Nearby

Special Weather Statements in Georgia, 2021Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.